Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 274, NWS Austin/San Antonio, TX

September 23, 2006Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Sep 23, 2006, 5:26 PM CDT for Travis County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2006, 5:26 PM CDT (22:26 UTC)
Expired
Sep 23, 2006, 6:07 PM CDT
In force
41 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Travis County, TX

The radar

The Ft Hood radar (KGRK), 52 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2543 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.3
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 232226
SVREWX
TXC453-232330-
/O.NEW.KEWX.SV.W.0274.060923T2226Z-060923T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 PM CDT SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  TRAVIS

* UNTIL 630 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR AUSTIN...AND MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE PFLUGERVILLE...ONION
  CREEK...BERGSTROM...MANOR AND GARFIELD

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3044 9774 3035 9817 3003 9773 3021 9750
      3042 9738 3048 9756

$$
2 follow-up statements
000 
WWUS54 KEWX 232247
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 PM CDT SAT SEP 23 2006

TXC453-232330-
/O.CON.KEWX.SV.W.0274.000000T0000Z-060923T2330Z/
TRAVIS TX-
547 PM CDT SAT SEP 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR TRAVIS COUNTY...

AT 542 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR MANOR...OR ABOUT 10 MILES SOUTH OF 
PFLUGERVILLE...MOVING SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE GARFIELD

LAT...LON 3043 9772 3018 9792 3003 9773 3021 9750
      3042 9738 3048 9750

$$
000 
WWUS54 KEWX 232307
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
607 PM CDT SAT SEP 23 2006

TXC453-232317-
/O.CAN.KEWX.SV.W.0274.000000T0000Z-060923T2330Z/
TRAVIS TX-
607 PM CDT SAT SEP 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR TRAVIS COUNTY IS CANCELLED...

AT 607 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM THAT PROMPTED THE WARNING WAS NO LONGER SEVERE. 

LAT...LON 3044 9774 3035 9817 3003 9773 3021 9750
      3042 9738 3048 9756

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:19 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 23, 3:19 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
319 PM CDT SAT SEP 23 2006

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE BACKBUILDING ALONG A COLD FRONT THAT
EXTENDS ALONG A WACO TO LLANO TO JUNCTION TO DRYDEN LINE WITH
SHOWERS CONTINUING ALONG A GRAVITY WAVE THAT EXTENDS ALONG A
COLLEGE STATION TO GONZALES TO PLEASANTON LINE. MEANWHILE, UPPER
SHORT-WAVE AND SPEED MAX APPROACHING SOUTH CENTRAL TEXAS, PWS IN
THE 1.6 TO 2 INCH RANGE, DECENT SHEAR NOTED ON AREA VWPS, AND
CAPES IN THE 2000 TO 4000 J/KG RANGE. THUS THE STAGE IS SET FOR A
CONVECTIVELY ACTIVE SATURDAY NIGHT INTO SUNDAY GOING WITH GUIDANCE
POPS. MOST OF THE MAIN STORMS TO BE ALONG THE FRONT, HOWEVER SOME
BROKEN LINE SEGMENTS AND ISOLATED STORMS WILL BE IN THE VICINITY
OF THE FRONT AND BEHIND TO THE 850 MB FRONT. SEVERE STORMS ARE
POSSIBLE BASED ON THE ABOVE PARAMETERS WITH DAMAGING WINDS THE
MAIN THREAT WITH LESSER CHANCES OF LARGE HAIL AND ROTATING STORMS.
PWS WILL RISE TO AROUND 2.5 INCHES ALONG THE FRONT AND TRAINING OF
STORMS CAN BE EXPECTED WHICH WILL LEAD TO LOCALLY HEAVY RAINFALL.
THERE WILL BE A HIGHER RISK OF FLASH FLOODING IN THE URBAN AREAS
OF AUSTIN AND SAN ANTONIO DUE TO MUCH A FASTER HYDROLOGIC RESPONSE
THERE. WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW, HOWEVER EVENING
SHIFT MAY HAVE TO ISSUE ON DEPENDING ON HOW PATTERN EVOLVES. RAINS
WILL END FROM NORTH TO SOUTH LATER TONIGHT AND SUNDAY AS 850 MB
FRONT MOVES ACROSS AREA AND UPPER LEVEL FEATURES MOVE EAST. RIDGES
AT THE SURFACE AND ALOFT WILL BUILD INTO THE AREA BY SUNDAY NIGHT
INTO MONDAY AND THEN PERSIST INTO MIDDLE OF THE WEEK BRINGING A
FEW DAYS OF FAIR WEATHER. FLOW ALOFT CONTINUES TO AMPLIFY LATER
IN THE WEEK LEADING TO ANOTHER COLD FRONTAL PASSAGE AND A SLIGHT
CHANCE OF SHOWERS WEDNESDAY NIGHT THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  82  61  85 / 80 30 -  -
AUSTIN BERGSTROM INTL AIRPORT  66  81  57  84 / 80 30 -  -
DEL RIO INTL AIRPORT           68  84  61  86 / 50 30 -  -
SAN ANTONIO INTL AIRPORT       66  82  60  84 / 90 50 -  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/02
Hazardous weather outlook, Sep 23, 5:10 AM CDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 AM CDT SAT SEP 23 2006

TXZ171>173-183>194-202>209-217>225-228-241015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
510 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS TONIGHT AND
EARLY SUNDAY MORNING. THUNDERSTORMS WILL FORM ALONG THE FRONTAL
BOUNDARY...BRINGING A GOOD CHANCE FOR RAIN ACROSS THE REGION. THE
MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN WHICH MAY
CAUSE FLASH FLOODING. IN ADDITION...SOME OF THESE STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...ESPECIALLY
ALONG AND EAST OF THE I-35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE POTENTIAL FOR HEAVY RAINS AND SEVERE THUNDERSTORMS WILL
CONTINUE ALONG THE FRONTAL BOUNDARY THROUGH SUNDAY MORNING AS THE
COLD FRONT PROGRESSES SOUTHWARD. THE FRONT IS EXPECTED TO REACH
THE TEXAS COAST BY SUNDAY AFTERNOON...ENDING THE SEVERE WEATHER
THREAT FOR SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH EARLY SUNDAY
MORNING.

In the hours before

Special weather statement, Sep 23, 3:51 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT SAT SEP 23 2006

TXZ171>173-183>194-202>209-217>225-228-240500-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
351 PM CDT SAT SEP 23 2006

...STRONG TO SEVERE STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE
TONIGHT INTO EARLY SUNDAY...

A SURFACE COLD FRONT AND UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
SOUTH CENTRAL TEXAS TONIGHT AND EARLY SUNDAY. THESE FEATURES WILL
GENERATE SHOWERS AND THUNDERSTORMS. ATMOSPHERIC CONDITIONS ARE
FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS. THE MAIN THREAT WILL
DAMAGING WINDS WITH LESSER CHANCES OF LARGE HAIL AND ROTATING
STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH STORMS MOVING
OVER THE SAME AREAS. MOST AREAS WILL AVERAGE AROUND ONE INCH WITH
ISOLATED SPOTS RECEIVING 3 TO 5 INCHES. THE URBAN AREAS OF AUSTIN
AND SAN ANTONIO WILL HAVE THE GREATEST RISK OF FLASH FLOODING DUE
A FASTER RESPONSE FROM CONCRETED CHANNELS.

THE RAINS WILL END FROM NORTH TO SOUTH LATER TONIGHT INTO SUNDAY
MORNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON
THIS EVOLVING WEATHER EVENT.
Local storm report, Sep 23, 5:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 PM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     SPICEWOOD               30.48N 98.17W
09/23/2006                   BURNET             TX   CO-OP OBSERVER

            BACK PORCH ROOF DAMAGE. TREES DOWN.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 4:21 PM CDTSevere Thunderstorm WarningEWXBurnet24 min
Sep 23, 6:52 PM CDTFlash Flood WarningEWXReal3 hr
Sep 23, 6:57 PM CDTSevere Thunderstorm WarningEWXLee38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.